Utah, 2022

Flash Flood and Debris Flow in Utah, July 13 to 14, 2022

July 13 to 14, 2022 · NWS SLC · 10 events in 6 counties and zones

An active summer setup resulted in multiple reports of weather incidents, including microburst related wind gusts in portions of Utah's West Desert, a landspout, and flash flooding which included burn scar debris flows.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

An active summer setup resulted in multiple reports of weather incidents, including microburst related wind gusts in portions of Utah's West Desert, a landspout, and flash flooding which included burn scar debris flows.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Jul 13, 11:22 AM UTC, 8 hours 28 minutes earlier.

Area forecast discussion, Jul 13, 11:22 AM UTC, 8 hours 28 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
522 AM MDT Wed Jul 13 2022

.SYNOPSIS...Excessive heat continues for northern Utah through at
least Thursday. Showers and thunderstorms will continue to spread
northward today as moisture increases across area. This moisture is
expected to remain in place into the early part of next week.

&&

.SHORT TERM (THROUGH 12Z FRIDAY)...High pressure will remain
centered over the Four Corners area through the short term forecast
period. Southerly flow around this high will continue to draw
monsoonal moisture in from Arizona during this time. Current PWATs
range from around 0.7-0.8 inches over northern Utah to around 1.1
inches near the Arizona border. This moisture remains fairly high-
based farther north, while deeper moisture is already in place
across southern/southeast Utah.

With increased moisture today, showers and thunderstorms are
expected to continue to increase in coverage, especially across
northern Utah. Some of the storms across northern and portions of
west-central Utah may remain high-based and produce gusty microburst
winds. Otherwise, farther south, there is a potential for locally
heavy rain given the deeper moisture and relatively slow storm
motions. This will bring a threat of flash flooding in prone areas.
Scattered to numerous showers and thunderstorms can be expected
again tomorrow except storms will trend increasingly wet.

Temperatures are still expected to be on the warm side, especially
across northern Utah, although expected cloud cover will moderate
the afternoon highs a bit. However, overnight mins will also not
recover much owing to said cloud cover (so far, the overnight min at
SLC only briefly dropped to 79F). Even though HeatRisk is slightly
reduced with lower forecast max temperatures, the overnight mins are
a reason to continue with going heat highlights.

.LONG TERM (After 12Z/06AM Friday)...Long term forecast period
features a persistent and strong mid/upper level ridge centered atop
the Four Corners region. A weak shortwave impulse will round the
northern periphery of this ridge Friday and Saturday, but result in
little to no impacts across the forecast region. Latest guidance
continues to suggest that a deepening Pacific trough moving ashore
in the PacNW may help begin to flatten the ridge by early next week,
though there is some disagreement in deterministic/ensemble
solutions to the speed/extent of this, and how much it may impact
the day to day weather locally.

The close proximity of the potent ridge will yield a continuation of
the persistent warmth as of late. 700mb temperatures remain forecast
to rise to around 17C to 20C during the afternoon, which when mixed
to the surface leads to widespread highs in the mid 90s to mid 100s
area wide (~5F to 10F above climatological normal). However, with
monsoonal moisture and daily convection in the mix, associated
precipitation and cloud cover will have a chance to limit highs in
some locations. That said, the aforementioned cloud cover will also
continue to linger into the overnight hours, in turn limiting
radiational cooling and resulting in very mild low temps (~5F to 15F
above climatological normal). As mentioned previously, deterministic
and ensemble guidance does suggest a Pacific trough may flatten the
ridge somewhat for the start of the work week. Most recent suite of
guidance suggests this may bring some drier air in, as well as
displace the core of warmest 700mb temps slightly further east, but
in general it appears only a slight cooldown of a few degrees may
manifest at the surface.

The placement and strength of the ridge will also continue to foster
a favorable fetch of monsoonal moisture into the region. PWATS are
progged to remain around 0.75" to 1.20", or around 100-200% of
climatological normal. For further climatological context, the
median moving average PWAT at KSLC is 0.61" for this time of year,
with the 90th percentile at 0.92". This elevated moisture content
will yield a continuation of the monsoonal convection which has been
noted over many of the past days. Still, the most favorable
combination of moisture/instability/forcing appears to be over S
UT/E UT/SW WY from the afternoon hours into the evenings, with
convective initiation likely favored over the higher terrain. Fairly
dry subcloud layers will lead to the potential for gusty erratic
outflow winds from convection. Otherwise, slow storm motion and
decent rainfall rates will increase the flash flood concern in risk
prone areas, such as slot canyons and burn scars. Given uncertainty
in how much the ridge may flatten due to the encroaching Pacific
trough early next week, and to what extent it may push marginally
drier air into the region, modest PoPs are maintained in the
forecast through mid-week.

&&

.AVIATION...KSLC...Southerly drainage flow is anticipated to persist
this morning with FEW to BKN VFR CIGS. By late morning into the
early afternoon, southerly flow increases and becomes gusty.
Additionally, expecting scattered convective development through the
afternoon into the evening. At this time, opted for VCSH, though
there will be a non-zero chance of a thunderstorm as well. With the
exception of any convection directly impacting the terminal, VFR
conditions should persist. Per usual, gusty and erratic outflow
winds will be possible from any convection in close enough
proximity. Convective coverage should decay by late evening into the
overnight hours, with a lighter southerly drainage flow persisting
thereafter.

.REST OF UTAH AND SOUTHWEST WYOMING...Mostly typical diurnal to
slightly variable flow anticipated for the terminals through
morning. Monsoonal moisture will help yield FEW to BKN CIGS, though
these should remain at VFR levels. By early afternoon, expect
isolated to scattered convection to develop, with southern UT,
eastern UT, and southwest WY favored in regards to coverage. Aside
from deteriorated conditions for any convection directly impacting
area terminals, convection will also be capable of generating gusty
and erratic outflow winds. Otherwise, most terminals will see a more
southerly component to the day's winds. Convection should begin to
wane by late evening into the overnight hours, with winds relaxing
accordingly.

&&

.FIRE WEATHER...Moisture will continue to increase over the forecast
area over the next couple of days. Shower and thunderstorm activity
will again increase and become a bit more widespread across the
area. There remains a chance for some isolated to potentially widely
scattered dry thunderstorms across mainly northern Utah and possibly
west-central Utah, otherwise wetting rain will be a good possibility
with storms across much of southern and central Utah. Scattered to
numerous mostly wet storms can then be expected to continue through
the weekend and into the early part of next week. Temperatures will
remain hot, especially across northern Utah, hottest today and
potentially again over the weekend.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Heat Advisory until midnight MDT Thursday night for UTZ106.

     Excessive Heat Warning until midnight MDT Thursday night for
     UTZ101>105.

WY...None.
&&

Cheng/Warthen

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php

In the hours before

Special weather statement, Jul 13, 7:48 PM UTC, 2 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
148 PM MDT Wed Jul 13 2022

UTZ125-132030-
Southern Mountains UT-
148 PM MDT Wed Jul 13 2022

...A strong thunderstorm will impact portions of west central
Garfield and east central Iron Counties through 230 PM MDT...

At 147 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Panguitch, or 25 miles south of Beaver, moving
north at 10 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of west central
Garfield and east central Iron Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3785 11253 3785 11261 3808 11264 3805 11239
TIME...MOT...LOC 1947Z 193DEG 9KT 3792 11255

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Webber

The radar

The Salt Lake City radar (KMTX), 107 km away, was scanning. The volume nearest the first event began at 20:25 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 1 strong wind, 1 debris flow, 1 flash flood. Local standard time, as filed.

Strong Wind, Tooele and Rush Valleys

When
July 13, 12:50 PM PDT to 12:55 PM PDT
Where
Tooele and Rush Valleys forecast zone
Measured
43 kt (49 mph) estimated gust
Reported by
Broadcast Media
Coordinates
40.449, -113.131 (the zone’s center; the record gives no point)

LANDSPOUT. Location: 40.51, -112.5. Broadcast media shared a viewer video and photo of a landspout in an open field close to the Stansbury Mountains near Grantsville. Time estimated by video, photo, and radar.

Debris Flow, Emery

When
July 13, 1:25 PM MST to 2:25 PM MST
Where
Emery County, 8.39 mi WSW of Mohrland to 8.05 mi WSW of Mohrland
Cause
Heavy Rain / Burn Area
Reported by
Emergency Manager
Coordinates
39.426, -111.167

A thunderstorm produced heavy rain over portions of the Trail Mountain Fire burn scar, with a 1-hour Multi-Radar/Multi-Sensor rainfall estimate of around 1 inch noted in the immediate vicinity of Millfork Canyon. This resulted in a debris flow that moved through Millfork Canyon, with flash flooding extending downstream through Huntington Creek, as reported by an emergency manager.

Thunderstorm Wind, Box Elder

When
July 13, 3:10 PM MST to 3:25 PM MST
Where
Box Elder County, 11.07 mi S of Lakeside
Measured
79 kt (91 mph) measured gust
Reported by
Mesonet
Coordinates
41.060, -112.890

The Lakeside Mountain UUNET / mesonet site measured strong wind gusts over the span of around 15 minutes as a result of a nearby microburst. An initial gust of 58 mph was measured at 3:10 pm MST, with a peak gust of 91 mph measured 3:25 pm MST.

Thunderstorm Wind, Box Elder

When
July 13, 3:35 PM MST to 3:45 PM MST
Where
Box Elder County, 7.76 mi NNE of Lakeside
Measured
65 kt (75 mph) measured gust
Reported by
Mesonet
Coordinates
41.330, -112.850

The Gunnison Island UUNET mesonet site measured strong wind gusts over the span of around 10 minutes as a result of a nearby microburst. An initial gust of 70 mph was measured at 3:35 pm MST, with a peak gust of 75 mph measured 3:40 pm MST, and a final strong gust of 61 mph measured at 3:45 pm MST.

Flash Flood, Garfield

When
July 14, 1:00 PM MST to 2:00 PM MST
Where
Garfield County, 4.96 mi W of Escalante to 6.96 mi W of Escalante
Cause
Heavy Rain
Reported by
Public
Coordinates
37.760, -111.690

A thunderstorm moved along Birch Creek near state Route 12, east of the town of Escalante. Multi-Radar/Multi-Sensor rainfall 1-hour estimates were around 1 to 1.5 inches in the vicinity of Birch Creek, near the confluence with the Escalante River. A video from social media showed that this resulted in flash flooding on Birch Creek into the Escalante River.

Thunderstorm Wind, Juab

When
July 14, 3:15 PM MST
Where
Juab County, 20.14 mi E of Callao
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
39.900, -113.340

The U.S. Army Dugway Proving Ground mesonet station at Fish Springs measured a strong wind gust of 59 mph at 3:15 pm MST as a result of a nearby microburst's outflow winds.

Thunderstorm Wind, Tooele

When
July 14, 3:20 PM MST to 3:30 PM MST
Where
Tooele County, 0.69 mi N of Knolls
Measured
61 kt (70 mph) measured gust
Reported by
Department of Highways
Coordinates
40.730, -113.280

The Utah Department of Transportation I-80 @ mp 40 (Knolls) mesonet station measured strong wind gusts over the span of around 10 minutes as a result of a nearby microburst's outflow winds. An initial gust of 58 mph was measured at 3:20 pm MST, with a peak gust of 70 mph measured 3:30 pm MST.

Thunderstorm Wind, Tooele

When
July 14, 3:40 PM MST
Where
Tooele County, 11.36 mi WSW of (Dpg)michael Aaf Dug
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
40.090, -113.110

The U.S. Army Dugway Proving Ground Juliet Road mesonet station measured a strong wind gust of 65 mph at 3:40 pm MST as a result of a nearby microburst's outflow winds.

Thunderstorm Wind, Tooele

When
July 14, 4:05 PM MST
Where
Tooele County, 4.28 mi SSW of (Dpg)michael Aaf Dug
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
40.120, -112.950

The U.S. Army Dugway Proving Ground Camel Back Mountain mesonet station measured a strong wind gust of 59 mph at 4:05 pm MST as a result of a nearby microburst's outflow winds.

Thunderstorm Wind, Tooele

When
July 14, 4:25 PM MST
Where
Tooele County, 7.4 mi NNW of (Dpg)michael Aaf Dug
Measured
62 kt (71 mph) measured gust
Reported by
Mesonet
Coordinates
40.280, -112.980

The U.S. Army Dugway Proving Ground Lower Cedar Mountain mesonet station measured a strong wind gust of 71 mph at 4:25 pm MST as a result of a nearby microburst's outflow winds.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2022Every state in 2022This day in weather historyWarnings in Utah, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1047852, 1047851, 1047835, 1047837, 1047846, 1047838, 1047839, 1047840, 1047841, 1047842.